Oklahoma, 2024

Excessive Heat in Oklahoma, August 1, 2024

August 1, 2024 · NWS TSA · 22 events in 22 counties and zones

A ridge of high pressure in the middle and upper atmosphere redeveloped over the south central United States during late July and continued into early August. Unseasonably hot afternoon temperatures reaching the mid 90s to near 100 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 115 degree range across much of eastern Oklahoma from July 29th through…

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A ridge of high pressure in the middle and upper atmosphere redeveloped over the south central United States during late July and continued into early August. Unseasonably hot afternoon temperatures reaching the mid 90s to near 100 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 115 degree range across much of eastern Oklahoma from July 29th through August 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 1, 9:24 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 1, 9:24 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1024 AM CDT Thu Aug 1 2024

...New SHORT TERM...

.SHORT TERM...
(The rest of today )
Issued at 1006 AM CDT Thu Aug 1 2024

The effects of the outflow boundary that slipped into portions of
northeast Oklahoma this morning have all but vanished with
southerly winds and dewpoints returned above 70F north of
Interstate 44. As a result, expect afternoon Heat Index values to
again climb to or above 110F across northern tier counties in
Oklahoma so upgraded the Heat Advisory there to an Excessive Heat
Warning. Otherwise, we will be watching the progress of the
baroclinic zone to our northwest this afternoon as it slides into
the area late in the day. Any showers that can manage to pop ahead
or along the boundary look to remain very limited so have kept
rain chances below 15% today.

&&

.LONG TERM...
(Tonight through Wednesday)
Issued at 414 AM CDT Thu Aug 1 2024

The weak frontal boundary moving into the region late
afternoon/early evening combined with max heating and instability
will create the potential for isolated to scattered
showers/storms across Northeast Oklahoma into Northwest Arkansas.
Moderately steep lapse rates and deeply layer shear around 30KT
could allow for a few storms to become strong to marginally
severe. The main severe threat will be locally strong/damaging
wind gusts with a secondary threat of hail. The limited strong to
marginally severe potential should continue through mid evening
and then weaken with the loss of daytime heating and weakening
instability.

A slight chance of showers and storms will continue overnight with
the movement of the frontal boundary. Again the greater potential
is forecast over Northeast/East Central Oklahoma into Northwest
Arkansas. The boundary is progged to be near Interstate 40 by 12z
Friday and then exit Southeast Oklahoma Friday late afternoon.
There remains some uncertainty with precip potential/coverage
after 12z and for now will hold onto PoPs just below mentionable
criteria across Southeast Oklahoma.

The allowance of the boundary moving through the region is due to
the dome of high pressure becoming oriented more northwest to
southeast across the Western CONUS and Southern Plains today...with
a shortwave dropping southeast toward the Ohio River valley
Friday morning. With the CWA more on the east/northeast periphery
of high pressure...and behind the frontal boundary...slightly
cooler conditions are forecast Friday...with the warmest
temps/highest humidity south of the front in Southeast Oklahoma.

The slightly "cooler" conditions...compared to the past couple of
days...look to continue for the weekend with highs of mid 90s to
near 100 deg across the CWA. However...these temps look to be
short lived as the dome of high pressure expands back eastward
again for the first half of next week. Hot/humid conditions along
with southerly low level flow return to the CWA. Extended model
solutions bifurcate with the second half of next week...though do
continue to hint at another frontal boundary trying to approach
the region. As the saying goes...Will just have to wait and see.

&&

.AVIATION...
(12Z TAFS)
Issued at 618 AM CDT Thu Aug 1 2024

VFR conditions will prevail through the forecast period. Isolated
showers ongoing at this time will dissipate near or shortly after
the start of the forecast valid period. Isolated thunderstorms may
develop this evening, but the chances at any TAF site are too low
to include at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL  101  77  99  72 /  10  20   0   0
FSM  100  79 100  74 /   0  20  10   0
MLC   99  77 100  72 /   0  20  10   0
BVO  101  72  97  66 /  10  10   0   0
FYV   97  74  95  68 /  10  20   0   0
BYV   97  73  94  68 /  10  20   0   0
MKO  100  76  98  71 /  10  20  10   0
MIO   99  71  95  68 /  10  10   0   0
F10  101  77  99  70 /  10  20  10   0
HHW   99  76 101  75 /   0   0  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053-058-063-
     068-069-072>076.

     Excessive Heat Warning until 9 PM CDT this evening for
     OKZ054>057-059>062-064>067-070-071.

AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011.

     Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
     020-029.

&&

SHORT TERM...24
LONG TERM....20
AVIATION...05
Hazardous weather outlook, Aug 1, 4:12 AM CST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
512 AM CDT Thu Aug 1 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
512 AM CDT Thu Aug 1 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...This Evening.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Midday.

	AREA AT GREATEST RISK...Northeast Oklahoma and Arkansas River
							Valley of Western Arkansas.

DISCUSSION...
Dangerous heat and humidity will continue once again today across
eastern Oklahoma and northwest Arkansas with heat index values of
105 to near 115 degrees this afternoon. The higher heat index
values are forecast over northeast Oklahoma into the Arkansas
River valley of Western Arkansas. Expect these conditions to
persist through early evening, with an improvement after sunset.

A weak frontal boundary is expected to move into the region late
afternoon and early evening, and become the focus for a limited
shower and thunderstorm potential this evening and tonight across
northeast Oklahoma and northwest Arkansas. A few of these storms
could become strong to marginally severe. The primary threat is
locally strong to damaging wind gusts with a secondary threat
being hail. The limited severe potential will continue into late
evening and then should weaken with the loss of daytime heating
and weakening instability.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Dangerous Heat Potential.
SATURDAY...No Hazards.
SUNDAY THROUGH WEDNESDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Only a slight cool down is forecast behind the frontal boundary
moving through the region Friday. Ahead of the boundary, across
southeast Oklahoma, heat index values around 105 degrees are
forecast. The slightly cooler conditions, though still above the
seasonal average, continue for the weekend before another warming
trend returns early next week. Continue to take heat precautions
while outdoors.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers and first responders should continue to
take the necessary steps for heat-related incidents through today
and prepare for additional heat-related incidents early next week.
Provision of cooling stations is encouraged.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 excessive heat. Local standard time, as filed.

Excessive Heat, Craig

When
August 1, 11:00 AM CST to 8:00 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
August 1, 11:00 AM CST to 8:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Delaware

When
August 1, 11:00 AM CST to 8:00 PM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Excessive Heat, Haskell

When
August 1, 11:00 AM CST to 8:00 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Excessive Heat, Latimer

When
August 1, 11:00 AM CST to 8:00 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Excessive Heat, Le Flore

When
August 1, 11:00 AM CST to 8:00 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Excessive Heat, Mayes

When
August 1, 11:00 AM CST to 8:00 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
August 1, 11:00 AM CST to 8:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
August 1, 11:00 AM CST to 8:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
August 1, 11:00 AM CST to 8:00 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Okfuskee

When
August 1, 11:00 AM CST to 8:00 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
August 1, 11:00 AM CST to 8:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Osage

When
August 1, 11:00 AM CST to 8:00 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Ottawa

When
August 1, 11:00 AM CST to 8:00 PM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Excessive Heat, Pawnee

When
August 1, 11:00 AM CST to 8:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Pittsburg

When
August 1, 11:00 AM CST to 8:00 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Excessive Heat, Pushmataha

When
August 1, 11:00 AM CST to 8:00 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
August 1, 11:00 AM CST to 8:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Sequoyah

When
August 1, 11:00 AM CST to 8:00 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Excessive Heat, Tulsa

When
August 1, 11:00 AM CST to 8:00 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
August 1, 11:00 AM CST to 8:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Washington

When
August 1, 11:00 AM CST to 8:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200498, 1200500, 1200501, 1200503, 1200504, 1200505, 1200506, 1200507, 1200508, 1200509, 1200511, 1200512, 1200513, 1200514, 1200515, 1200516, 1200517, 1200518, 1200519, 1200520, 1200521, 1200522.